Kansas, 2019Winter Storm in Kansas, March 2 to 3, 2019
March 2 to 3, 2019 · NWS ICT · 4 events in 4 counties and zones
A strong upper level weather system raced eastward across the |central plains on March 3rd, 2019. This system brought widespread |snow to the region, with accumulating snowfall of 1 to 7 |inches.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level weather system raced eastward across the |central plains on March 3rd, 2019. This system brought widespread |snow to the region, with accumulating snowfall of 1 to 7 |inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 2, 5:45 PM CST, 1 hour 20 minutes earlier.
Area forecast discussion, Mar 2, 5:45 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
545 PM CST Sat Mar 2 2019
.SHORT TERM...(This evening through Tuesday night)
Issued at 237 PM CST Sat Mar 2 2019
Water vapor imagery continues to indicate a compact shortwave trough
moving across the Central Great Basin area during the early afternoon
hours. This trough will race eastward bringing a period of snow
to the region tonight and early on Sunday. Most of the snow will
accumulate between midnight and 6 AM with a narrow 3-5 hour window
when the heaviest activity is anticipated.
Much like the previous forecast, the best potential for more organized
activity where a brief period of coupled forcing is progged
should lie across our central Kansas counties where an average of
6 inches is still anticipated. We will continue to forecast
snowfall accumulations on the upper end of such a progressive
system due to the following reasons:
1. Given the very deep isothermal layer progged through the favorable
dendritic snow growth zone.
2. Low static stability above the transient mid-level frontal zone.
3. Seasonably high snow to liquid ratios.
4. Above normal moisture availability with PWATs around 75% of the moving
average
Further south across the winter weather advisory area where the period
of coupled forcing remains more in question, the updated snowfall
amounts will look much like the previous forecast with an average
of around 4 inches expected. The latest runs of the HRRR/RAP
have trended a bit further south with their qpf axis. If this
trend persists we may end up adding another row of counties to the
winter storm warning.
Low level cold air advection will ramp up in the wake of the system
on Sunday with steady and/or falling temperatures likely. This was
handled well with little changes anticipated. It'll be hard to rule
out some record lows Sun night into Mon morning, but there remains
some question as to the extent of mid-lvl clouds which may be overdone
in some of the model data. I did maintain low pops weighted in the
southwest as a subtle pv anomaly impacts the area late Sun night into
early Mon where we could see a few flurries. A wind chill advisory
will be in effect from Sunday afternoon through Monday morning for
all of our central KS counties with wind chills falling into the 15
below or lower range.Temperatures may begin to slowly moderate on
Tue but we could still be too fast warming things up.
.LONG TERM...(Wednesday through Saturday)
Issued at 237 PM CST Sat Mar 2 2019
Moderating temperatures are likely on Wed as a mid/upper ridge translates
eastward across the central CONUS and we transition to a southwest
mid/upper flow through the end of the week. This will help steer multiple
shortwave troughs across the Central Plains leading to an active period
with multiple opportunities for beneficial moisture. There appears
to be reasonable agreement in amplitude/phase between the various deterministic
runs with another potent mid/upper trough impacting the Central Plains
states over the weekend.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 545 PM CST Sat Mar 2 2019
A rather intense, yet relatively short-lived period of moderate to
heavy snowfall with LIFR conditions expected to progress overnight
from central into southeast Kansas. Even after the snow diminishes
Sunday morning, brisk/gusty north to northeast winds will reduce
visibilities with a period of blowing snow. Steady improvement to
MVFR by midday and VFR later in the afternoon on Sunday, though
north winds will remain gusty.
KED
&&
.FIRE WEATHER...
Issued at 237 PM CST Sat Mar 2 2019
Accumulating snow and well below normal temperatures will keep any
fire concerns at a minimum through early next week.
&&
.CLIMATE...
Issued at 404 PM CST Fri Mar 1 2019
As arctic high pressure builds south across the region on a fresh
snowpack there remains some potential for record or near-record
low temperatures Monday (March 4) morning.
Forecast Low Record Low
Chanute 4 -3 2002
Wichita 4 1 1960
Russell -5 -2 1978
Salina -1 -3 1978
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 17 18 4 20 / 100 80 10 10
Hutchinson 13 15 1 18 / 100 80 10 10
Newton 11 14 3 18 / 100 80 10 10
ElDorado 14 16 4 20 / 100 90 10 10
Winfield-KWLD 19 20 6 21 / 100 80 10 10
Russell 7 9 -6 14 / 100 80 10 10
Great Bend 9 11 -5 16 / 100 80 10 10
Salina 11 13 -1 16 / 100 80 0 10
McPherson 12 14 1 17 / 100 80 10 10
Coffeyville 22 22 6 22 / 100 90 10 10
Chanute 21 21 4 20 / 100 90 10 10
Iola 20 21 3 19 / 100 90 0 10
Parsons-KPPF 22 22 5 20 / 100 90 10 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon CST Sunday for KSZ082-083-
091>096-098>100.
Winter Storm Warning until noon CST Sunday for KSZ032-033-
047>053-067>072.
Wind Chill Advisory from noon Sunday to 9 AM CST Monday for
KSZ032-033-047>053.
&&
SHORT TERM...MWM
LONG TERM...MWM
AVIATION...KED
FIRE WEATHER...MWM
CLIMATE...MWM
Hazardous weather outlook, Mar 2, 4:47 PM CST, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
447 PM CST Sat Mar 2 2019
KSZ032-033-047>053-067>072-082-083-091>096-098>100-032300-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
447 PM CST Sat Mar 2 2019
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
A winter storm will bring accumulating snow and areas of blowing
snow to the entire area late this evening and tonight. The heaviest
snow is expected from around midnight tonight through 5am Sunday
morning. See the winter storm warning and winter weather advisory
for more details.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Snow will end from west to east during the morning hours on Sunday
but will be followed by multiple days of well below normal
temperatures. Dangerous wind chills can be expected Sunday night
through Monday morning across much of the area, especially across
central Kansas where values may fall to around 20 below at times.
See the latest wind chill advisory for more details.
There may be another opportunity for wintry precipitation Thursday
through Thursday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/
Winter Storm, Barton
- When
- March 2, 7:05 PM CST to March 3, 11:45 AM CST
- Where
- Barton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
A 6 inch snow depth was reported by the COOP observer.
Winter Storm, Russell
- When
- March 2, 7:55 PM CST to March 3, 11:45 AM CST
- Where
- Russell forecast zone
- Reported by
- Public
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
Reports of snow around 6 inches in depth were noted on Cocorahs.
Winter Storm, Ellsworth
- When
- March 2, 8:30 PM CST to March 3, 11:45 AM CST
- Where
- Ellsworth forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
A 6 inch snow depth ws reported by the COOP observer.
Winter Storm, Lincoln
- When
- March 2, 9:00 PM CST to March 3, 11:45 AM CST
- Where
- Lincoln forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.045, -98.208 (the zone’s center; the record gives no point)
A 6 inch snow depth was reported by the COOP observer.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Nevada, March 2 to 3, 20192 deaths · 1 event
- Tornado and Debris Flows in California, March 2, 2019$30,000 · EF0 · 12 events
- Extreme Cold in South Dakota, March 2 to 3, 201926 events
- Extreme Cold in Minnesota, March 2 to 3, 201924 events
- Heavy Snow and Winter Weather in Kansas, March 2 to 3, 201919 events
- Extreme Cold in North Dakota, March 2 to 3, 201918 events
- Winter Weather in New York, March 2, 201917 events
- Extreme Cold and Heavy Snow in Kansas, March 2 to 4, 201915 events
- Winter Weather in Nebraska, March 2 to 3, 201914 events
- Extreme Cold in Montana, March 2 to 3, 201914 events
- Winter Weather in New Jersey, March 2, 20199 events
- Winter Weather in Connecticut, March 2, 20198 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815986, 815982, 815985, 815984.